Industrial Psychiatry Journal

CASE REPORT
Year
: 2017  |  Volume : 26  |  Issue : 1  |  Page : 99--102

Valproate induced hyperammonemic encephalopathy treated by haemodialysis


Vinay Singh Chauhan1, Siddarth Dixit2, Sunil Goyal1, Sudip Azad1 
1 Department of Psychiatry, Base Hospital Delhi Cantonment, Delhi Cantonment, New Delhi, India
2 Department of Psychiatry, Command Hospital, Pune, Maharashtra, India

Correspondence Address:
Dr. Vinay Singh Chauhan
Base Hospital Delhi Cantonment, Delhi Cantonment - 110 010, New Delhi
India

Valproate (VPA)-induced hyperammonemic encephalopathy is an unusual, but serious, adverse effect of divalproex sodium (DVPX) treatment and if untreated can lead to raised intracranial pressure, seizures, coma, and eventually death. It can, however, be reversed if an early diagnosis is made. It is therefore extremely important to recognize it and discontinue DVPX treatment. Our patient developed sudden deterioration of sensorium, drowsiness, lethargy, and later severe comatose state after few days of starting DVPX with high levels of serum ammonia despite therapeutic levels of VPA and normal liver function test. He responded to hemodialysis, cerebral decongestants, and other intensive supportive measures.


How to cite this article:
Chauhan VS, Dixit S, Goyal S, Azad S. Valproate induced hyperammonemic encephalopathy treated by haemodialysis.Ind Psychiatry J 2017;26:99-102


How to cite this URL:
Chauhan VS, Dixit S, Goyal S, Azad S. Valproate induced hyperammonemic encephalopathy treated by haemodialysis. Ind Psychiatry J [serial online] 2017 [cited 2019 Aug 25 ];26:99-102
Available from: http://www.industrialpsychiatry.org/article.asp?issn=0972-6748;year=2017;volume=26;issue=1;spage=99;epage=102;aulast=Chauhan;type=0